Kansas, 2015

High Wind in Kansas, September 14, 2015

September 14, 2015 · NWS DDC · 1 event in 1 county or zone

An apparent minor heat burst during the late night hours resulted in a strong wind gust and a small rise of 3 degree C temperature rise.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An apparent minor heat burst during the late night hours resulted in a strong wind gust and a small rise of 3 degree C temperature rise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 13, 11:44 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 13, 11:44 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
1244 AM CDT MON SEP 14 2015

...Updated synopsis and aviation discussion...

.SYNOPSIS...
ISSUED AT 1240 AM CDT MON SEP 14 2015

At 00z Monday a surface trough of low pressure was located along
the Colorado border. This surface boundary were where scattered
thunderstorms developed late Saturday afternoon. Once developed
these storms moved southeast along a surface to 850mb moisture
axis which extended from western Kansas into far western
Oklahoma.. At 00z Monday a 700mb trough was located over eastern
Colorado. 700mb temperatures ranged from +8c at Topeka to +13c at
Dodge City, North Platte and Amarillo to +15c at Denver.

&&

.SHORT TERM...(THIS EVENING THROUGH Monday)
ISSUED AT 313 PM CDT SUN SEP 13 2015

There is a slight chance of showers and thunderstorms this
afternoon ahead of the aforementioned surface trough in far
western Kansas where surface based CAPE values will approach 2000
j/kg. If storms develop they could be marginally severe with hail
as large as half dollars and wind gusts as high as 60 mph.
Temperatures tonight will only fall back into the lower to mid 60s
given the higher dewpoints and breezy south winds. Any
thunderstorms Monday afternoon and evening will be isolated given
the increasing mid level capping inversion ahead of the surface
trough. With continued low to mid level warm advection, temperatures
are expected to rise into the 90s. Relative humidity values will
drop to below 15% in far western Kansas Monday afternoon along with
wind gusts approaching 25 mph. Thus, criteria for red flag
conditions could possibly be met.

.LONG TERM...(Monday NIGHT THROUGH Sunday)
ISSUED AT 313 PM CDT SUN SEP 13 2015

Continued hot and mainly dry weather can be expected Tuesday and
Wednesday as western troughing persists, along with a surface
trough in the lee of the Rockies and southerly winds. Highs will
be in the 90s. There is a small chance of late day thunderstorms
in western Kansas once again and any storm that develops could be
severe with large hail and damaging winds. However, if the low
level moisture mixes out too much and becomes diluted in the
vertical, then thunderstorms may not develop at all. Despite the
passage of a shortwave trough across the plains by early Friday,
thunderstorm chances are very small in the warm sector over
western Kansas. Cooler weather can be expected behind the front
Friday afternoon into Saturday. There is a chance of thunderstorms
by Sunday as the aforementioned upper level trough approaches,
along with increasing low level moisture.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Monday NIGHT)
ISSUED AT 1240 AM CDT MON SEP 14 2015

A south to southeasterly flow will continue overnight and Monday
as a trough of low pressure at the surface remains nearly
stationary near the Colorado border. These winds will increase to
around 20 knots by the early afternoon at DDC and HYS based on
increasing surface pressure gradient and stronger winds in the 900
to 850mb layer mix down to the surface. GCK winds will be around
15 knots. VFR conditions are expected over the next 24 hours based
on 00z NAM BUFR soundings. BUFR soundings also indicating winds
increasing to around 50knots in the 1700 to 2000 ft AGL level
between 06z and 12z. Given these forecast winds will also mention
wind shear during the first 6 hours of the the 06z tafs.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  94  69  96 /  10  10  20   0
GCK  67  96  67  96 /  10  20  20   0
EHA  65  94  65  93 /  10  20  20   0
LBL  67  95  66  96 /  10  10  20   0
HYS  70  94  69  96 /  10  10  20  10
P28  70  92  70  92 /  10  10  10   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Burgert
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Burgert
Hazardous weather outlook, Sep 13, 3:04 AM CST, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
404 AM CDT SUN SEP 13 2015

KSZ030-031-043>046-061>066-074>081-084>090-140915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
404 AM CDT SUN SEP 13 2015 /304 AM MDT SUN SEP 13 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE LATE TODAY AND EARLY TONIGHT, MAINLY SOUTH OF A SYRACUSE
TO DODGE CITY TO STAFFORD LINE. THE MAIN HAZARD FROM THESE STORMS
LATE TODAY WILL BE WIND GUSTS UP TO 60 MPH AND NICKEL SIZE HAIL.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DISCUSSION...THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE
TUESDAY AND TUESDAY NIGHT, MAINLY ACROSS WEST CENTRAL AND NORTH
CENTRAL KANSAS. AT THIS TIME IT APPEARS THAT FEW OF THESE STORMS
LATE TUESDAY MAY BE SEVERE. STRONG WINDS OF UP TO 60 MPH AND HAIL
UP TO THE SIZE OF QUARTERS WILL BE THE MAIN HAZARD.

ANOTHER SLIGHT CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE LATE WEEK
AND EARLY THIS WEEKEND ACROSS SOUTH CENTRAL KANSAS. AT THIS TIME
IT IS TO EARLY TO TELL IF THESE STORMS WILL BE SEVERE.

HAZARDS WEATHER RISK...

  MONDAY...
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

  TUESDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

  WEDNESDAY...
  LIMITED EXCESSIVE HEAT RISK.

  THURSDAY...
  LIMITED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT SOUTH OF
HIGHWAY 50.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Sep 13, 9:13 PM CST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1013 PM CDT SUN SEP 13 2015

KSZ088-089-140400-
CLARK KS-COMANCHE KS-
1013 PM CDT SUN SEP 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COMANCHE AND CLARK
COUNTIES UNTIL 1100 PM CDT...

AT 1012 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHWEST OF ACRES...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...PROTECTION...ENGLEWOOD...SITKA...ACRES AND BUTTERMILK.

LAT...LON 3700 10006 3728 10008 3737 9943 3700 9924
TIME...MOT...LOC 0312Z 257DEG 18KT 3713 9996

UMSCHEID

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Barber

When
September 14, 1:49 AM CST
Where
Barber forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603274.